As the number of drug overdoses continues to rise, health officials in neighboring Chautauqua County are sounding the alarm after a sudden uptick in fatal overdoses this weekend.
Four deaths suspected to be drug overdoses occurred in Chautauqua County just this weekend.
Now, officials are warning the community that any street drug should be assumed to contain fentanyl — a deadly opioid.
The Chautauqua County Commissioner of Social Services said this sudden uptick in fatal overdoses is raising questions.
“Are these individuals, individuals who were active users for an extended period of time, or are these more first time users. Is the batch that strong? I would say it does raise a lot of questions, especially for the size of our county, and more investigation and more exploration that we need to do,” said Carmelo Hernandez, director, Chautauqua County Department of Mental Hygiene.
Hernandez said as the investigation continues, he has several concerns.
“The fentanyl is getting stronger; the dealers are getting a lot more creative, the amount that’s in our streets is so easily accessible,” said Hernandez.
This as the US Drug Enforcement Administration is warning about an increase in the trafficking of fentanyl mixed with xylazine, a horse tranquilizer known on the street as “tranq.”
The Erie County, Pennsylvania District Attorneys Office posted a warning recently to raise awareness.
Local first responders explained why the presence of xylazine is so concerning.
“It’s a sedative, so it’s not an opioid, so Narcan won’t work for it. They’re making that with heroin and fentanyl so the Narcan will reduce the effects of the opioid, but the patient will still be unresponsive,” said David Cauley, the field supervisor for EmergyCare.
Cauley says in Erie County, on average they respond to two to three overdoses a day and have not noticed an uptick at this time.
More information on heroin overdose awareness, how to get help, how to get access to Narcan, and other addiction services, is available on Erie County, Pennsylvania’s website.